Minnesota, 2014

Hail and Heavy Rain in Minnesota, August 9, 2014

August 9, 2014 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced nickel size hail and heavy rain near Tyler in Lincoln County in southwest Minnesota during the late afternoon of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced nickel size hail and heavy rain near Tyler in Lincoln County in southwest Minnesota during the late afternoon of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 338 PM CDT SAT AUG 9 2014

SMATTERING OF SHOWER AND THUNDERSTORMS DEVELOPING ALONG THE HIGHWAY
14 CORRIDOR THIS AFTERNOON IN RESPONSE TO 850 WARM AIR ADVECTION
AHEAD OF LOW PRESSURE SYSTEM APPROACHING FROM THE WEST.  WITH
TIME...WARM AIR ADVECTION IS EXPECTED TO GRADUALLY EXPAND SOUTHWARD
THROUGH THE AFTERNOON...AND WITH WEAKLY CAPPED ENVIRONMENT...EXPECT
SHOW AND THUNDERSTORM ACTIVITY TO EXPAND SOUTHWARD THROUGH THE
AFTERNOON INTO THE EARLY EVENING HOURS.  STILL MORE UNCERTAIN IN
TERMS OF CONVECTIVE COVERAGE SOUTH OF I-90...WITH WEAKLY CAPPED
ENVIRONMENT BUT WEAKER FORCING.

COLD FRONT GRADUALLY MOVES THROUGH THE FORECAST AREA ON SUNDAY.
AHEAD OF THE FRONT...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
CONTINUES AND HAVE RAISED POPS.  WITH SLOW STORM MOTION...INCREASED
QPF IN AREAS WHERE PRECIP IS EXPECTED FOR BOTH TONIGHT INTO
TOMORROW.  TEMPERATURES BOTH TONIGHT INTO TOMORROW ARE EXPECTED TO
REMAIN BELOW NORMAL WITH SQUASHED DIURNAL RANGE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 PM CDT SAT AUG 9 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY
THROUGH THE EVENING HOURS FOR AREAS ALONG AND EAST OF I29 ON
SUNDAY...HOWEVER ACTIVITY WILL QUICKLY EXIT TO THE EAST AS THE
FRONTAL BOUNDARY CLEARS THE FORECAST AREA. MUCH DRIER NORTHERLY FLOW
WILL FINALLY ALLOW CLOUDS TO CLEAR OUT LATE AT NIGHT AS SURFACE HIGH
PRESSURE EXPANDS OVER THE NORTHERN AND CENTRAL PLAINS. UPPER LEVEL
RIDGING OVER THE INTERMOUNTAIN WEST GRADUALLY SHIFTS EASTWARD INTO
THE PLAINS MONDAY AND TUESDAY. A RETURN OF SUNNY SKIES AND WARMER
TEMPERATURES ACCOMPANIES THE RIDGING...HOWEVER HIGHS WILL LIKELY
STILL BE SLIGHTLY COOLER THAN NORMAL.

BY MID WEEK...MOISTURE RETURN INCREASES WHILE TEMPERATURES BEGIN
WARMING ALOFT. THE GFS BRINGS A SHORTWAVE OVER THE TOP OF THE RIDGE
WEDNESDAY NIGHT INTO THURSDAY...HOWEVER THE GEM AND ECMWF HOLDS ONTO
THE RIDGING...RESULTING IN A MUCH DRIER SOLUTION. WENT AHEAD AND
LEFT THE LOW END CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY. THE
MODELS DIVERGE QUITE A BIT FOR THE LATER HALF OF THE WEEK REGARDING
THE LOCATION AND STRENGTH OF THE UPPER RIDGE. ONE UNIFYING FEATURE
IS THAT THE PATTERN BECOMES VERY ACTIVE WITH SEVERAL ROUNDS OF
SHORTWAVES TRACKING THROUGH THE REGION. NOT A LOT OF CONFIDENCE IN
TIMING OF ANYTHING...BUT IT SEEMS REASONABLE TO KEEP SOME MENTION OF
POPS GOING IN EACH PERIOD. WITH TEMPERATURES WARMING ALOFT THROUGH
MUCH OF THE EXTENDED PERIOD...SHOULD ALSO SEE SURFACE TEMPERATURES
WARM A BIT AS WELL...HOWEVER NOT EXPECTING ANY ABOVE NORMAL
READINGS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1248 PM CDT SAT AUG 9 2014

MVFR STRATUS AND SPORADIC SHOWERS CONTINUE TO HANG TOUGH
ESEPCIALLY ALONG AND NORTH OF I-90 THIS AFTERNOON INTO THE
OVERNIGHT CLOSER TO THE LOW CENTER. HAVE TEMPOS FOR SHOWERS IN
BOTH KHON AND KFSD...BUT REMOVED THEM IN KSUX AS TIMING IS ILL
DEFINED THAT FAR SOUTH. COULD SEE A FEW BREAKS IN THE CLOUDS EARLY
THIS AFTERNOON...BEFORE FILLING IN ONCE AGAIN. MODELS SUGGEST
CEILINGS LOWERING OVERNIGHT IN ADVANCE OF COLD FRONT MOVING
THROUGH THE AREA. WITH LOW LEVEL CONVERGENCE...LOWERED
CEILINGS...BUT DID NOT INCLUDE CHANCE OF RAIN AS TIMING WAS TOUGH
TO NARROW DOWN AT THIS POINT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 9, 3:30 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT AUG 9 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
430 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
WITH THE SHOWERS AND STORMS POSSIBLY BECOMING NUMEROUS TONIGHT. NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY INTO
SUNDAY EVENING. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORMS
POSSIBLE THURSDAY AND FRIDAY ARE ALSO NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 86 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Lincoln

When
August 9, 4:55 PM CST to 5:55 PM CST
Where
Lincoln County, 2.81 mi S of Tyler
Reported by
Public
Coordinates
44.230, -96.140

Rainfall of 2.50 inches was accompanied by nickel size hail.

Hail, Lincoln

When
August 9, 5:45 PM CST
Where
Lincoln County, 2.81 mi S of Tyler
Measured
0.88 in hail
Reported by
Public
Coordinates
44.230, -96.140

Hail was accompanied by heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532643, 532642.